Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Detroit, MI

April 20, 2003Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 20, 2003, 2:52 PM EDT for Washtenaw County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 2:52 PM EDT (18:52 UTC)
Expired
Apr 20, 2003, 3:15 PM EDT
In force
23 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 54 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WUUS53 KDTX 201852
SVRDTX
MIC161-201915-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
252 PM EDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHTENAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 315 PM EDT

* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF WHITTAKER...OR 11 MILES
  SOUTHEAST OF ANN ARBOR...MOVING NORTHEAST AT 50 MPH. THIS SEVERE
  THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND
  HAIL UP TO ONE INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALEM AT 310 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4210 8379 4209 8355 4243 8356 4244 8362

$$

BGM SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:49 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 20, 11:49 AM EDT, 3 hours 3 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1150 AM EDT SUN APR 29 2003

ONE MORE QUICK UPDATE SENT OUT TO REMOVE MENTION OF ANY TIMING AND
JUST GO WITH CATEGORICAL POPS FOR THE AFTERNOON HOURS.
SHOWERS AND THUNDERSTORMS ARE OVERSPREADING SOUTHEAST MICHIGAN AT
THIS HOUR. THIS IS GOOD NEWS...AS THIS WILL HELP STABILIZE THE
ATMOSPHERE BEFORE THE COLD FRONT PUSHES THROUGH LATE TODAY. STILL
NOT READY TO RULE OUT MARGINALLY SEVERE WINDS THIS AFTERNOON.

SF

******************EARLY MORNING DISCUSSION***********************

TIMING AND INTENSITY OF CONVECTION TODAY WILL BE THE FIRST CONCERN
FOR THIS FORECAST FOLLOWED BY, DARE I SAY, PRECIP TYPE MONDAY NIGHT.

THE 00Z SOUNDINGS AROUND THE MIDWEST SUPPORT THE FARTHER WEST LOW
LEVEL MOIST AXIS SHOWN BY THE ETA AND NGM THIS MORNING. THE GFS
LOOKS TOO FAR EAST AND TOO FAST WITH THE MOIST AXIS AND NEXT ROUND
OF CONVECTION FOR TODAY. IT SHOWS THINGS FLARING UP, AS AN EXTENSION
OF THE ONGOING CONVECTION OVER MISSOURI, BY 12Z OVER WESTERN LOWER.
THE ETA LOOKS BETTER SHOWING THE 850 MB THETA-E RIDGE FARTHER WEST
AND CLOSER TO THE SURFACE TROF WITH SOME SHOWERS DUE TO LOW LEVEL
THETA-E ADVECTION IN ADVANCE OF ANY EXTENSION OF MS VALLEY ACTIVITY.
THESE ARE OCCURRING NOW OVER SW LOWER. THE ETA ALSO SHOWS MORE OF A
DIURNAL TREND ON THE CONVECTION. PLANNING SCATTERED POPS THIS
MORNING THEN CATEGORICAL SHOWERS THIS AFTERNOON WITH THUNDER LIKELY.

SATELLITE IMAGERY AND MODEL DATA THEN INDICATE CLOUDS WILL BE SPARSE
ENOUGH FOR SOME DAYTIME HEATING TO OCCUR WITH A CHANCE AT STRONGER
THUNDERSTORM DEVELOPMENT THIS AFTERNOON, AHEAD OF THE SURFACE TROF
AND WITH A BOOST FROM THE UPPER WAVE. MODIFIED ETA FORECAST
SOUNDINGS SHOW CAPE RUNNING NEAR 1500 J/KG WITH A SURFACE PARCEL OF
73/60 AND TAKEN OFF OF THE 15Z SOUNDING, BEFORE CONVECTION APPEARS
IN THE MODEL. A CURLY-CUE IN THE HODOGRAPH SHOWS AN INFLATED 0-3 KM
SHEAR BUT APPEARS TO STILL BE AT LEAST 25 M/S AND SUFFICIENT FOR BOW
ECHO DEVELOPMENT. SOME UNCERTAINTY ARISES AFTER EXAMINING THE VVEL
FORECASTS FROM THE ETA ON THE MESO GRID WHICH SHOWS DAYTIME HEATING
TAKING MUCH OF THE DAY TO GET THINGS GOING. IT SHOWS TWO LINES OF
DEVELOPMENT WITH THE MOST INTENSE CONVECTION TO OUR EAST WITH THE
FIRST LINE AFTER 21Z. FOR NOW WILL CONTINUE WITH THE CHANCE OF
SEVERE MENTIONED IN OUR HWO.

AFTER A CHANCE OF SHOWERS THIS EVENING, THE MID AND UPPER LEVEL DRY
SLOT WILL WORK IN OVERNIGHT AND WILL USHER IN COOLER AIR ON MONDAY.
THE STRONG LATE APRIL SUN WILL COMBINE WITH THIS COLDER AIR TO
GENERATE SHOWERS OVER OUR AREA. THE TREND TOWARD LIKELY POPS IN THE
GUIDANCE NUMBERS LOOKS GOOD CONSIDERING THE DIURNAL HEATING
COMPONENT ALONG WITH POSITION OF THE UPPER TROF AND THE SURFACE COLD
FRONT.

THINGS GET EVEN MORE INTERESTING AGAIN MONDAY NIGHT AS COLD AIR
CONTINUES TO SURGE IN FROM CENTRAL CANADA. THE ETA AND GFS SHOW
CRITICAL THICKNESS THRESHOLDS BEING MET FOR SNOW AFTER MIDNIGHT AND
FORECAST SOUNDINGS ONLY SHOW A SHALLOW SURFACE LAYER ABOVE FREEZING.
FOR NOW WILL JUST MENTION A CHANCE OF RAIN AND SNOW NORTH OF FLINT
TO PORT HURON WHERE THE MOISTURE PROFILE IS A LITTLE DEEPER.

THIS MOISTURE WORKS TO OUR EAST TUESDAY MORNING WITH HIGH PRESSURE
STILL SETTING UP A DRY PATTERN FOR MID WEEK.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

BT
Hazardous weather outlook, Apr 20, 5:49 AM EDT, 9 hours 3 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-210900-

HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
508 AM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING OVER ALL OF
SOUTHEAST MICHIGAN...BUT SEVERE WEATHER IS NOT EXPECTED WITH THIS
ACTIVITY. THE STRONGEST STORMS WILL BE CAPABLE OF PEA SIZE HAIL AND
WIND GUSTS TO 35 MPH AS THEY MOVE NORTHEAST AT 40 MPH.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON OVER THE ENTIRE AREA...AND
THERE IS A CHANCE SOME MAY REACH SEVERE LIMITS. THE MAIN HAZARD WITH
ANY SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE DAMAGING WIND GUSTS
IN EXCESS OF 60 MPH. HAIL TO THREE QUARTER INCH IS ALSO POSSIBLE AS
THE STORMS MOVE NORTHEAST AT 55 MPH. THE BEST CHANCE OF SEVERE
WEATHER WILL BE FROM 1 PM TO 7 PM TODAY.

ANY THUNDERSTORMS THIS MORNING WILL BE THE RESULT OF WARM AND MOIST
AIR MOVING INTO THE REGION ON SOUTHERLY WINDS. THE STORMS THIS
AFTERNOON WILL DEVELOP ALONG A COLD FRONT MOVING THROUGH LOWER
MICHIGAN. THEY WILL INCREASE IN COVERAGE AND INTENSITY AS
TEMPERATURES RISE OVER OUR AREA...IN THE WARMER AIR TO THE EAST OF
THE COLD FRONT. THE STORMS WILL MOVE INTO CANADA SHORTLY AFTER
SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTER A PERIOD OF BELOW NORMAL TEMPERATURES THROUGH MID WEEK...
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AS WARMER AIR
STARTS A RETURN TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:48 PM EDTSevere Thunderstorm WarningDTXOakland27 min
Apr 20, 3:05 PM EDTSevere Thunderstorm WarningDTXWayne40 min
Apr 20, 3:18 PM EDTSevere Thunderstorm WarningDTXOakland42 min
Apr 20, 3:35 PM EDTSevere Thunderstorm WarningDTXMacomb40 min
Apr 20, 3:47 PM EDTSpecial Marine WarningDTX73 min
Apr 20, 3:47 PM EDTSpecial Marine WarningDTX73 min
Apr 20, 3:54 PM EDTSevere Thunderstorm WarningDTXSaint Clair51 min
Apr 20, 4:37 PM EDTSevere Thunderstorm WarningDTXLivingston, Washtenaw53 min
Apr 20, 5:07 PM EDTSevere Thunderstorm WarningDTXOakland38 min
Apr 20, 5:16 PM EDTSpecial Marine WarningDTX44 min
Apr 20, 5:35 PM EDTSevere Thunderstorm WarningDTXLapeer55 min
Apr 20, 5:43 PM EDTSevere Thunderstorm WarningDTXMacomb, Oakland, Wayne47 min
Apr 20, 5:52 PM EDTSpecial Marine WarningDTX38 min
Apr 20, 5:52 PM EDTSpecial Marine WarningDTX38 min
Apr 20, 5:57 PM EDTSevere Thunderstorm WarningDTXSaint Clair, Sanilac48 min
Apr 20, 6:01 PM EDTSpecial Marine WarningDTX59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.